Illinois, 2014

Flash Flood in Illinois, June 19, 2014

June 19, 2014 · NWS DVN · 1 event in 1 county or zone

A warm front extended along Interstate 80 on June 19, 2014 with a very moist air mass located near and south of the front. Precipitable waters of 2 inches was over the area which is in the 99th percentile for June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front extended along Interstate 80 on June 19, 2014 with a very moist air mass located near and south of the front. Precipitable waters of 2 inches was over the area which is in the 99th percentile for June. A slow moving cold front advancing from the west triggered numerous thunderstorms, many producing flash flooding along with a few reports of damaging winds. The most vulnerable area for flash flooding was north of Interstate 80 in Iowa due to saturated ground from previous days of heavy rainfall. In addition to the heavy rainfall, some severe weather was reported. Trained spotters observed a weak tornado southeast of the town of Delaware, Iowa in Delaware County. The tornado left a damage path to the northeast, ending near Colesburg, Iowa for a path length of nearly 16 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 19, 3:04 AM CST, 1 minute earlier.

Area forecast discussion, Jun 19, 3:04 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 AM CDT THU JUN 19 2014

.SYNOPSIS...
ISSUED AT 343 AM CDT THU JUN 19 2014

AT 08Z SFC DATA HAS A FRONTAL BOUNDARY FROM CENTRAL INDIANA INTO
NORTHWEST IOWA. DEW POINTS BEHIND THE FRONT WERE IN THE LOW TO MID
60S. SOUTH OF THE FRONT...DEW POINTS WERE IN THE LOWER 70S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 343 AM CDT THU JUN 19 2014

THE CURRENT FLASH FLOOD WATCH WILL REMAIN IN PLACE THROUGH MID
MORNING. THE FLASH FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
TONIGHT AND POSSIBLY FRIDAY MORNING.

AN ORGANIZED THUNDERSTORM COMPLEX HAS DEVELOPED NORTH OF THE BACK
DOOR FRONT ACROSS THE AREA. FLOW OFF THE LAKE HAS HELPED INCREASE
THE TEMPERATURE GRADIENT AND THUS INCREASED THE RAINFALL
EFFICIENCY IN THE STORMS.

BASED ON RADAR TRENDS...THE CURRENT THUNDERSTORM COMPLEX WILL
CONTINUE TO SINK SOUTH THROUGH SUNRISE AND AFFECT MOST AREAS
NORTH OF I-80.

WITH SUNRISE...THE LOW LEVEL JET WILL WEAKEN SO THE STORM COMPLEX
WILL SLOWLY DISSIPATE. HOWEVER...BOUNDARIES LEFT OVER FROM THIS
STORM COMPLEX WILL PROVIDE THE FOCUS FOR NEW STORM DEVELOPMENT
DURING THE AFTERNOON. THE POSSIBILITY DOES EXIST THAT THE AREA MAY
EXPERIENCE A PERIOD OF DRY WEATHER FROM LATE MORNING THROUGH EARLY
AFTERNOON BEFORE DIURNAL STORM DEVELOPMENT OCCURS.

LATE THIS AFTERNOON AND TONIGHT THE OVERALL SYNOPTIC PICTURE
INDICATES THAT ANOTHER ORGANIZED STORM COMPLEX WILL DEVELOP IN
WESTERN IOWA AND MOVE ACROSS THE AREA DURING THE NIGHT. GIVEN THE
FLOW CONTINUING OFF THE LAKE...THIS STORM COMPLEX MAY BE QUITE
STRONG AND PRODUCE ANOTHER ROUND OF HEAVY RAIN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 343 AM CDT THU JUN 19 2014

THE REMNANTS OF THE NEXT ORGANIZED THUNDERSTORM COMPLEX WILL MOVE
ACROSS THE AREA DURING THE DAY FRIDAY AND SLOWLY DISSIPATE. THUS
RAIN IS EXPECTED TO SLOWLY END FROM WEST TO EAST DURING THE DAY.

DRY CONDITIONS ARE EXPECTED FRIDAY NIGHT AS HIGH PRESSURE QUICKLY
MOVES THROUGH THE MIDWEST.

THE HIGH LOOKS LIKE IT WILL KEEP SATURDAY MORNING DRY ACROSS THE
AREA BEFORE THE NEXT SYSTEM MOVES IN FROM THE PLAINS. A FEW OF THE
MODEL SOLUTIONS ARE SUGGESTING THAT SATURDAY AFTERNOON COULD ALSO
BE DRY.

SATURDAY NIGHT THERE ARE MIXED SIGNALS AS TO WHAT WILL OCCUR. SOME
MODELS ARE GOING WITH MAINLY DRY CONDITIONS WHILE OTHERS DEVELOP
ANOTHER ROUND OF ORGANIZED NOCTURNAL STORMS WITH A DISTURBANCE
PASSING THROUGH THE AREA. GIVEN THE OVERALL SYNOPTIC PICTURE...
SOME NOCTURNAL CONVECTION LOOKS PLAUSIBLE.

SUNDAY ON...
THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE AREA.

THE MODEL CONSENSUS HAS CHANCE POPS IN EACH 12 HOUR PERIOD FROM
SUNDAY THROUGH TUESDAY NIGHT. IT WILL NOT RAIN CONTINUOUSLY THE
ENTIRE TIME PERIOD. THERE WILL BE PERIODS OF DRY WEATHER THAT
COULD BE 6 HOURS OR MORE IN LENGTH.

ON WEDNESDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS FOR THE
AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1137 PM CDT WED JUN 18 2014

CHANGEABLE CONDITIONS THE NEXT 24+ HOURS WITH VFR CONDITIONS MOST OF
THE TIME WITH EPISODES OF MVFR/IFR IN THUNDERSTORMS AND PRECIPITATION.
A WEAK BACKDOOR COLD FRONT WILL STALL ACROSS OR JUST SOUTH OF I-80
CORRIDOR RESULTING IN THUNDERSTORMS TO FIRE THE NEXT 24 HOURS AS
WEAK DISTURBANCES INTERACT WITH THE BOUNDARY. WINDS WILL TEND TO
BE LIGHT EASTERLY AT 5 TO 10 KTS AT CID/DBQ/MLIU TERMINALS AND
MOSTLY SOUTHERLY AT BRL TERMINAL. CIGS WILL BE MOSTLY 1-3K AGL AND
VSBYS 1-5 MILES IN PRECIPITATION...LASTING A FEW HOURS BEYOND AS
THE PRECIPITATION ENDS.  HEAVY RAINS ARE POSSIBLE...ESPECIALLY AT DBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

IL...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-JO DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.

MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...NICHOLS
Hazardous weather outlook, Jun 18, 3:35 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CDT WED JUN 18 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
435 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT OVER THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA THIS EVENING AND INTO THE
OVERNIGHT. MORE FAVORED AREAS FOR THIS ACTIVITY CURRENTLY APPEAR TO
BE ALONG AND NORTH OF INTERSTATE 80. THE MAIN SEVERE WEATHER THREATS
WILL INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED BRIEF TORNADOES
WILL BE A SECONDARY THREAT.

ANY THUNDERSTORMS TONIGHT WILL BE CAPABLE OF HEAVY RAINFALL...WHICH
MAY LEAD TO FLASH FLOODING WHERE SOILS ARE SATURATED FROM RECENT
HEAVY RAINFALL.

VERY WARM AND MUGGY CONDITIONS WILL CONTINUE INTO EARLY EVENING WITH
HEAT INDEX READINGS IN THE 90S TO AROUND 100 ALONG AND SOUTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA
THURSDAY THROUGH SATURDAY. HEAT INDEX READINGS IN THE 90S ARE
EXPECTED.

THE ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA WITH A
DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
THURSDAY FOR AREAS WEST AND NORTH OF A DUBUQUE...TO MACOMB...TO
KIRKSVILLE LINE. THE PRIMARY THREAT APPEARS TO BE DAMAGING WINDS.
HOWEVER...LARGE HAIL AND A FEW ISOLATED TORNADOES CANNOT BE RULED
OUT.

FRIDAY THROUGH TUESDAY...IT IS TOO EARLY TO DETERMINE THE RISK OF
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAINFALL REPORTS OVER AN
INCH ARE APPRECIATED.

12

In the hours before

Local storm report, Jun 18, 10:30 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     FLASH FLOOD      4 E LA MOILLE           41.53N 89.20W
06/18/2014                   BUREAU             IL   LAW ENFORCEMENT

            MANY AREA ROADS BECOMING IMPASSABLE DUE TO WATER ON ROAD
            SURFACES AND IN LOW LYING LOCATIONS. WATER REPORTED
            EVERYWHERE. RAIN CONTINUES.

&&

BILLN
Local storm report, Jun 19, 12:11 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HEAVY RAIN       DUBUQUE                 42.50N 90.69W
06/19/2014  M1.13 INCH       DUBUQUE            IA   TRAINED SPOTTER

            BETWEEN MIDNIGHT AND 1 AM.

&&
Local storm report, Jun 19, 12:24 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HEAVY RAIN       2 N STERLING            41.83N 89.69W
06/19/2014  M1.20 INCH       WHITESIDE          IL   TRAINED SPOTTER

            MIDNIGHT TO 1 AM.

&&
Local storm report, Jun 19, 12:42 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLASH FLOOD      5 SW DUBUQUE            42.45N 90.76W
06/19/2014                   DUBUQUE            IA   EMERGENCY MNGR

            FLASH FLOODING REPORTED ALONG CATFISH CREEK AT SWISS
            VALLEY PARK. CAMP GROUND IS BEING EVACUATED.

&&

DLS
Local storm report, Jun 19, 1:24 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     HEAVY RAIN       1 ESE PEOSTA            42.44N 90.84W
06/19/2014  M1.40 INCH       DUBUQUE            IA   TRAINED SPOTTER

            TOTAL SINCE 6 PM. STILL RAINING.

&&

DLS
Local storm report, Jun 19, 1:29 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HEAVY RAIN       2 N STERLING            41.83N 89.69W
06/19/2014  M2.02 INCH       WHITESIDE          IL   TRAINED SPOTTER

            BETWEEN MIDNIGHT AND 230 AM.

&&

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
June 19, 3:05 AM CST
Where
Carroll County, 1 mi N of Mt Carroll to 1 mi W of Mt Carroll
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.114, -89.980

Roads were closed due to flash flooding in Mount Carroll.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525003.